Illinois, 2015

Hail in Illinois, May 4, 2015

May 4, 2015 · NWS ILX · 1 event in 1 county or zone

Scattered thunderstorms developed along a stationary frontal boundary during the evening of May 4th. One cell produced nickel-sized hail in the town of Vermont in southern Fulton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed along a stationary frontal boundary during the evening of May 4th. One cell produced nickel-sized hail in the town of Vermont in southern Fulton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 4, 1:55 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, May 4, 1:55 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT MON MAY 4 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 245 PM CDT MON MAY 4 2015

FRONTAL BOUNDARY EXTENDING FROM SOUTHERN LAKE MICHIGAN TO NORTHERN
KANSAS WILL SINK SOUTHWARD...EVENTUALLY STALLING NEAR THE I-72
CORRIDOR LATER THIS EVENING.  SHOWERS AND THUNDERSTORMS WILL DEVELOP
ALONG THE BOUNDARY...WITH MOST MODEL SOLUTIONS SUGGESTING THE
GREATEST AREAL COVERAGE OF PRECIP ACROSS THE NORTHERN HALF OF THE
KILX CWA.  HRRR IS SHOWING WIDELY SCATTERED STORMS DEVELOPING OVER
THE NEXT COUPLE OF HOURS...WITH THE CONVECTION BECOMING MORE
WIDESPREAD AFTER SUNSET AS A WEAK LOW-LEVEL JET DEVELOPS.  HAVE
ADJUSTED RAIN CHANCES ACCORDINGLY...WITH LIKELY POPS ALONG/NORTH OF
I-72 TAPERING DOWN TO JUST SLIGHT CHANCE ALONG/SOUTH OF I-70.

&&

.LONG TERM...(TUESDAY THROUGH MONDAY)
ISSUED AT 245 PM CDT MON MAY 4 2015

AN UPPER LEVEL RIDGE IS EXPECTED TO AMPLIFY OVER THE CENTER OF THE
NATION STARTING ON TUESDAY WHICH SHOULD PUSH THE BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS NORTH OF THE FORECAST AREA...AT LEAST INTO
THURSDAY. SHORTWAVE ENERGY IS THEN FORECAST TO EJECTS NORTH OUT OF
THE SOUTHERN PLAINS AND BRING ABOUT A CHANCE FOR MORE SHOWERS AND
THUNDERSTORMS...ESPECIALLY ACROSS OUR WEST...THURSDAY NIGHT INTO
FRIDAY. A MORE POTENT 500 MB TROF IS THEN FORECAST TO SLOWLY TRACK
OUT OF THE ROCKIES DURING THE WEEKEND BRINGING PERIODS OF SHOWERS
AND THUNDERSTORMS TO THE FORECAST AREA. MOST MODELS TRACK THIS LOW
NORTH-NORTHEAST ON SUNDAY SUGGESTING THE MORE SIGNIFICANT LIFT TO
REMAIN WEST OF OUR AREA UNTIL LATE SUNDAY OR MONDAY OF NEXT WEEK
WHEN THE SYSTEM WILL SWING A COLD FRONT THROUGH CENTRAL ILLINOIS.
UNTIL THEN...WARM TEMPERATURES TO PREVAIL WITH THE SHOWER AND STORM
CHANCES ACROSS THE FAR NORTH TOMORROW AS THE FRONT RETREATS BACK
TO THE NORTH...AND THEN RAIN CHANCES RETURN LATE THU INTO FRIDAY
AND HOLDS THROUGH EARLY NEXT WEEK BEFORE WE FINALLY GET A CHANGE
IN AIR MASS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1258 PM CDT MON MAY 4 2015

MODELS CONTINUE TO SHOW FRONTAL BOUNDARY CURRENTLY ACROSS NORTHERN
ILLINOIS DROPPING SLOWLY SOUTHWARD INTO THE AREA TONIGHT. SHOWERS
AND THUNDERSTORMS WILL DEVELOP ALONG/NEAR THIS BOUNDARY AFTER
01/02Z...WITH THE LONGEST PERIOD OF RAIN EXPECTED AT THE NORTHERN
TERMINALS OF KPIA AND KBMI. WILL CARRY PREDOMINANT SHOWERS AT
THESE SITES THROUGHOUT THE NIGHT. BIG QUESTION WILL BE WHETHER OR
NOT CEILINGS WILL LOWER INTO THE MVFR CATEGORY NORTH OF THE FRONT.
NAM FORECAST SOUNDINGS CONTINUE TO SHOW VFR CEILINGS EVEN AT
KPIA/KBMI WHERE WINDS BECOME E/NE LATER THIS EVENING, WHILE THE
HRRR HINTS AT LOWER CEILINGS AROUND 2500FT. LATEST REGIONAL OBS
SHOW A FEW MVFR CEILINGS NORTH OF THE FRONT ACROSS CENTRAL IOWA,
SO DO NOT WANT TO COMPLETELY IGNORE THE POSSIBILITY. HAVE
THEREFORE INCLUDED SCT025 AT BOTH KPIA AND KBMI AFTER 04Z AND WILL
CONTINUE TO MONITOR LATER OBS AND MODEL RUNS TO MAKE A FINAL
DETERMINATION. ALL MODELS SHOW THE BOUNDARY SHIFTING BACK
NORTHWARD TUESDAY MORNING, RESULTING IN DIMINISHING RAIN CHANCES
AND WINDS RETURNING TO THE S/SE.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARNES
LONG TERM...SMITH
AVIATION...BARNES
Hazardous weather outlook, May 4, 2:46 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT MON MAY 4 2015

ILZ027>031-036>038-040>057-061-051100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-
346 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.
THE STORMS WILL BECOME MORE NUMEROUS TONIGHT AS A FRONTAL
BOUNDARY DROPS INTO THE REGION. WHILE SEVERE WEATHER IS NOT
ANTICIPATED...A FEW OF THE STORMS COULD PRODUCE HAIL...GUSTY
WINDS...AND BRIEF DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO TUESDAY...HOWEVER
SEVERE WEATHER IS NOT EXPECTED. AFTER A PERIOD OF DRY WEATHER ON
WEDNESDAY AND THURSDAY...DAILY THUNDERSTORM CHANCES WILL RETURN
FOR FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ILZ062-063-066>068-071>073-051100-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
346 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...HOWEVER
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER A PERIOD OF DRY WEATHER TUESDAY THROUGH THURSDAY...DAILY
THUNDERSTORM CHANCES WILL RETURN FOR FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BARNES

The radar

The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fulton

When
May 4, 5:30 PM CST to 5:35 PM CST
Where
Fulton County, Vermont
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.300, -90.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578593.